Virginia, 2012Dense Fog in Virginia, December 9 to 10, 2012
December 9 to 10, 2012 · NWS LWX · 11 events in 11 counties and zones
High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 7:41 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 9, 7:41 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EST SUN DEC 9 2012
.SYNOPSIS...
A STATIONARY FRONTAL SYSTEM LOCATED JUST SOUTH OF THE REGION THIS
AFTERNOON WILL GRADUALLY RETREAT NORTHWARD AS A WARM FRONT MONDAY
BEFORE A COLD FRONT CROSSES THE REGION MONDAY AFTERNOON AND
EVENING. HIGH PRESSURE WILL RETURN ON TUESDAY AND CONTINUE THROUGH
THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE OVER THE OHIO VALLEY THIS EVENING WILL MOVE NORTHEAST
INTO THE GREAT LAKES OVERNIGHT. A WARM FRONT CURRENTLY EXTENDS
SOUTHEAST FROM THE LOW THROUGH EASTERN WEST VIRGINIA INTO CENTRAL
VIRGINIA. AN ONSHORE FLOW HAS LED TO PLENTY OF LOW CLOUDS ALONG
WITH AREAS OF FOG NORTH OF THE BOUNDARY OVER OUR CWA.
THE BOUNDARY WILL SLOWLY LIFT NORTH TONIGHT...BUT THE COOL AIR
NEAR THE SURFACE WILL LIKELY REMAIN TRAPPED...KEEPING LOW CLOUDS
AND FOG IN PLACE THROUGH THE OVERNIGHT. DESPITE THE STRATUS
DECK...VSBYS ARE EXPECTED TO DROP OVERNIGHT DUE TO THE DECREASING
DEPTH OF THE MARINE LAYER. A DENSE FOG ADVISORY IS IN EFFECT FOR
ANNE ARUNDEL...CALVERT AND ST MARYS COUNTIES AND THE DENSE FOG
ADVISORY MAY NEED TO EXPANDED FURTHER NORTH AND WEST INTO THE
WASHINGTON/BALTIMORE METROPOLITAN AREAS AS WELL AS NORTHERN VA AND
EASTERN WEST VIRGINIA. WILL CONTINUE TO MONITOR VSBYS LATE THIS
EVENING/OVERNIGHT.
AREAS OF RAIN/DRIZZLE ARE EXPECTED LATE THIS EVENING DUE TO A
STRENGTHENING LOW-LEVEL JET AND ISENTROPIC LIFT. COVERAGE OF
PRECIPITATION IS EXPECTED TO DECREASE OVERNIGHT AS MOST OF THE
FORCING/LIFT DRIFT OFF TO OUR NORTH.
ALTHOUGH THE INVERSION IS SHALLOW...AND THE SFC HIGH BY MONDAY
MORNING TAKES ON AN ORIENTATION THAT IS NOT AS IDEAL FOR THE
INVERSION TO BE ABLE TO PERSIST...I STILL DELAYED THE TAKEOVER OF
THE BOUNDARY LAYER AIRMASS BY SEVERAL HOURS. ANYWHERE THAT BREAKS
OUT DECENTLY COULD SEE HIGHS PUSHING 70...BUT JUST TO UNDERSCORE THE
UNCERTAINTY...I HAVE A 5 DEG F TEMP GRADIENT ACROSS SEVERAL OF OUR
COUNTIES...AND NEARLY A 20 DEG F GRADIENT ACROSS THE CWFA. PRECIP
CHANCES START OUT SMALL...BUT INCREASE STEADILY THROUGHOUT THE DAY
AS A COLD FRONT APPROACHES FROM THE WEST. ISOLATED THUNDER IS
POSSIBLE IN THE AFTERNOON.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL MOVE THROUGH MONDAY NIGHT...BRINGING COLDER
AIR THAT WILL CHANGE ANY UPSLOPE RAIN SHOWERS TO SNOW SHOWERS IN
THE WESTERN MOUNTAINS...WITH NOT MUCH SNOW ACCUMULATION EXPECTED.
HIGH PRESSURE BUILDS ACROSS THE AREA ON TUE
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
RELATIVE LONG STRETCH OF HIGH PRESSURE EXPECTED FOR THE MAJORITY
OF THE WEEK AS GUIDANCE IN PRETTY GOOD AGREEMENT ON HIGH PRESSURE
SETTLING ACROSS THE REGION TUE AND EXTENDING THROUGH FRI. THE
WEEKEND WILL SEE HIGH PRES RETREAT NORTHEAST AS LOW PRESSURE IN
THE SOUTHERN PLAINS DEVELOPS ON SATURDAY AND HEADS FOR THE UPPER
MIDWEST BY MONDAY. EXPECT ABOVE NORMAL TEMPS THROUGH THE EXTENDED
AND DRY CONDITIONS...WITH SOME FOG IN THE MORNINGS POSSIBLE THU-
FRI-SAT.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
IFR/LIFR CIGS/VSBYS THIS EVENING MAY DROP TO VLIFR CONDITIONS
OVERNIGHT. CIGS/VSBYS WILL GRADUALLY IMPROVE MONDAY MORNING AS A
WARM FRONT PASSES THROUGH THE AREA. SOUTHERLY WINDS WILL GUST
AROUND 20 KNOTS BEHIND THE WARM FRONT MONDAY AFTERNOON...BUT CIGS
AND VSBYS WILL REMAIN AT VFR/MVFR LEVELS.
SHRA/ISOLATED TSRA ARE EXPECTED MONDAY AFTN/EVENING AHEAD OF THE
NEXT COLD FRONT. A FEW SHOWERS AND MVFR TO LOCALLY IFR CIGS ARE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT MONDAY NIGHT INTO
TUESDAY. NW GUSTS OF AROUND 20 KT EXPECTED TUESDAY.
TUE THROUGH FRI...EXPECT HIGH PRESSURE/VFR THROUGH THE REMAINDER
OF WEEK...WITH LOW CHANCES OF LATE NIGHT AND EARLY MORNING FOG IS
POSSIBLE THU AND FRI.
&&
.MARINE...
SPLIT THE EXISTING SCA A BIT...TO START IT SOONER ON THE OPEN WATERS
THAN THE UPPER/MIDDLE TIDAL POTOMAC. ULTIMATELY THOUGH...SOUTHERLY
CHANNELING WILL CREATE SOLID SCA CONDITIONS ON ALL THE WATERS MONDAY.
THE COLD FRONT CROSSES MONDAY NIGHT...WITH SCA CONDITIONS EXPECTED
MON OVERNIGHT INTO EARLY TUE. HOWEVER GRADIENT IS EXPECTED TO
WEAKEN QUICKLY ON TUE...SO ATTM DO NOT PLAN TO EXTEND SCA BEYOND
TUE MORNING.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES REMAIN AROUND ONE HALF TO THREE QUARTERS OF A FOOT
ABOVE NORMAL THIS EVENING. SOUTHERLY WINDS ARE EXPECTED TO DEVELOP
LATE TONIGHT AND INCREASE ON MONDAY...CAUSING TIDAL ANOMALIES TO
INCREASE.
FOR COASTAL FLOOD POTENTIAL...LITTLE CONCERN WITH THE HIGH TIDE
CYCLE OVERNIGHT INTO MONDAY MORNING SINCE IT IS THE LOWER OF THE
TWO ASTRONOMICAL HIGH TIDES AND THE SOUTHERLY FLOW WILL NOT HAVE
TAKEN OVER YET.
THE INCREASING TIDAL ANOMALIES AND SOUTHERLY FLOW DOES POSE A
THREAT FOR MINOR FLOODING ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND THE SHORE OF THE TIDAL POTOMAC RIVER. A COASTAL
FLOOD ADVISORY MAY BE NEEDED FOR THE HIGH TIDE CYCLE LATE MONDAY
MORNING INTO MONDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...DENSE FOG ADVISORY UNTIL 9 AM EST MONDAY FOR MDZ014-017-018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 7 AM EST TUESDAY FOR
ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 9 AM MONDAY TO 7 AM EST TUESDAY FOR
ANZ535-536.
&&
SYNOPSIS...JCE/SMZ
NEAR TERM...BJL/JCE
SHORT TERM...SMZ
LONG TERM...SMZ
AVIATION...BJL/JCE/SMZ
SMZ MARINE...JCE/SMZ
TIDES/COASTAL FLOODING...BJL/JCEHazardous weather outlook, Dec 9, 7:14 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EST SUN DEC 9 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
714 PM EST SUN DEC 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT FOR ANNE ARUNDEL...CALVERT...AND
ST MARYS COUNTIES TONIGHT. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /WBCNPWLWX/ FOR FURTHER DETAILS.
AREAS OF DENSE FOG ARE POSSIBLE OVERNIGHT ACROSS THE REST OF THE
OUTLOOK AREA.
A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR MONDAY AND MONDAY NIGHT ON
ALL WATERS OF THE CHESAPEAKE BAY AND TIDAL POTOMAC. THE SMALL
CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO TUESDAY.
MINOR COASTAL FLOODING IS POSSIBLE MONDAY AROUND THE TIME OF HIGH
TIDE ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE MOST
SUSCEPTIBLE PORTIONS OF THE TIDAL POTOMAC.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
714 PM EST SUN DEC 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
AREAS OF DENSE FOG ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS THE
EASTERN PANHANDLE OF WEST VIRGINIA...THE NORTHERN SHENANDOAH
VALLEY AND FOR LOCATIONS ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Stafford
- When
- December 9, 9:55 PM EST to December 10, 9:35 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Stafford Airport.
Dense Fog, King George
- When
- December 9, 9:55 PM EST to December 10, 9:35 AM EST
- Where
- King George forecast zone
- Reported by
- AWOS
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Stafford and St Mary's Airports.
Dense Fog, Orange
- When
- December 9, 10:55 PM EST to December 10, 3:55 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Orange Airport.
Dense Fog, Prince William
- When
- December 9, 10:56 PM EST to December 10, 1:09 PM EST
- Where
- Prince William forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter mile at Quantico Airport.
Dense Fog, Arlington
- When
- December 9, 11:52 PM EST to December 10, 7:52 AM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Reagan National Airport.
Dense Fog, Loudoun
- When
- December 9, 11:52 PM EST to December 10, 7:52 AM EST
- Where
- Loudoun forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter mile at Dulles International Airport.
Dense Fog, Fairfax
- When
- December 9, 11:52 PM EST to December 10, 7:52 AM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Dulles International Airport.
Dense Fog, Albemarle
- When
- December 10, 5:53 AM EST to 8:25 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Visibility was reported around a quarter mile at Charlottesville airport.
Dense Fog, Nelson
- When
- December 10, 5:53 AM EST to 8:25 AM EST
- Where
- Nelson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Visibility was estimated around a quarter mile at Charlottesville airport.
Dense Fog, Greene
- When
- December 10, 5:53 AM EST to 8:25 AM EST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Visibility was estimated around a quarter mile at Charlottesville airport.
Dense Fog, Madison
- When
- December 10, 5:53 AM EST to 8:25 AM EST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Visibility was estimated around a quarter mile at Charlottesville and Orange airports.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 9 to 10, 20121 death · 1 injured · 2 events
- Hail and Damaging Winds in Arkansas, December 9, 2012$255,000 · 1 in hail · 14 events
- Tornado and Hail in Missouri, December 9, 2012$100,000 · EF1 · 2 events
- Winter Storm in Wisconsin, December 9 to 10, 20126 injured · 7 events
- Hail and Damaging Wind in Arkansas, December 9, 2012$25,000 · 1.25 in hail · 3 events
- Winter Weather in Colorado, December 9, 201222 events
- Damaging Winds in Louisiana, December 9, 2012$20,000 · 55 kt wind · 4 events
- Blizzard in South Dakota, December 9, 201216 events
- Dense Fog in Maryland, December 9 to 10, 201214 events
- High Wind in Wyoming, December 9 to 10, 201264 kt wind · 14 events
- Winter Weather in Wisconsin, December 9, 201212 events
- Heavy Snow and Strong Wind in New Mexico, December 9, 2012$500 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426816, 426819, 426815, 426817, 426810, 426814, 426818, 426926, 426927, 426928, 426929.